Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 140, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 14, 2005, 10:05 PM EDT for York County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2005, 10:05 PM EDT (02:05 UTC)
- Expired
- Aug 14, 2005, 10:30 PM EDT
- In force
- 25 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County York County, PA
The radar
The Sterling radar (KLWX), 134 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2485 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 150205 SVRCTP PAC133-150230- /O.NEW.KCTP.SV.W.0140.050815T0205Z-050815T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1005 PM EDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 1030 PM EDT * AT 1003 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WINDSOR...OR NEAR RED LION...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROGUE AROUND 1015 PM EDT... SHENKS FERRY AROUND 1020 PM EDT... SUNNYBURN AROUND 1025 PM EDT... SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4002 7661 3984 7665 3976 7626 4001 7651 $$ FORECASTER:JUNG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:07 PM EDT, 6 hours 58 minutes earlier.
Area forecast discussion, Aug 14, 3:07 PM EDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 307 PM EDT SUN AUG 14 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... MAIN CONCERN THIS EVENING WILL BE SEVERE THUNDERSTORMS ACROSS THE AREA...FOLLOWED BY A WELCOME BREAK IN THE HEAT AND HUMIDITY FOR MON THRU WED. SFC COLD FRONT STILL DRAPED ACROSS THE NY/PA BORDER AND HAS NOT MADE MUCH PROGRESS SOUTHWARD IN THE LAST 24 HRS. AS EXPECTED...T-STORMS HAVE DEVELOPED ALONG AND AHEAD OF THE BOUNDARY. WARM SECTOR ENCOMPASSES THE ENTIRE OF THE AREA...SO ALL OF CENTRAL PA UNDER THE GUN FOR SCT SEVERE STORMS LATE THIS AFTN AND THIS EVENING. LOOKING AT 18Z SPC SFC ANALYSIS...SFC BASED CAPE RANGING FROM 2000-3000 J/KG WITH 0-6 KM EFFECTIVE SHEAR APPROACHING 30 KTS. VERT WIND SHEAR PRETTY MUCH UNIDIRECTIONAL...BUT 35-40 KTS WILL SUPPORT ISOLATED SUPERCELLS. THE MAIN MODE SHOULD BE MULTICELL LINES/BOWS WITH DAMAGING WINDS THE MAIN THREAT. ACTIVITY SHOULD TAPER DOWN BY LATE THIS EVENING...AS FRONT SAGS SOUTHWARD AND INSTABILITY IS LOST. A MUCH MORE COMFORTABLE DAY IN STORE FOR MON...AS SFC HI PRES NOSES DOWN FROM THE GREAT LAKES INTO CENTRAL PA. LOWER TEMPS AND LOWER DEWPOINTS WILL FILTER IN FROM NORTH TO SOUTH. HIGH TEMPS WILL REACH REFRESHING UPPER 70S IN THE WEST/NW...WITH LOWER 80S CENTRAL AREAS AND MID 80S IN THE LOWER SUSQ. ETA BUFKIT PROFILES SHOW MID LEVEL CAP DEVELOPING DURING THE DAY...SO CHANCES OF CONVECTION ARE LIMITED. A POP-UP SHOWER CANNOT BE RULED OUT ACROSS THE SOUTH. THE FRONT THAT WILL PASS THRU TONIGHT WILL NOT LINGER TOO FAR TO OUR SOUTH...AND WILL BEGIN TO RETREAT BACK NORTH LATE MON NIGHT INTO TUE. INCR LOW LEVEL MOISTURE AND CLOUDS WILL CREEP BACK INTO THE PICTURE FOR FOR TUE/TUE NIGHT MAINLY ACROSS SOUTHERN AREAS. GFS A BIT MORE AGGRESSIVE WITH MOVING THE FRONT NORTH...WITH NAM ALMOST COMPLETELY DRY. WILL GO WITH A COMPROMISE AT THIS POINT...KEEPING THE NORTHERN HALF OF THE CWA DRY...WITH CHANCE (30-40%) POPS ACROSS THE SOUTHERN HALF. WILL LEAVE OUT MENTION OF THUNDER FOR NOW...AS INSTABILITY LOOKS TO BE LIMITED BY CLOUDS AND NORTHERLY FLOW. TEMPS WILL BE QUITE PLEASANT ONCE AGAIN AND MAY EVEN BE SLIGHTLY BELOW AVERAGE ACROSS THE SOUTH (NEAR 80). NAM/GFS IN GOOD AGREEMENT FOR WED...WITH NW FLOW ALOFT AND EVEN DRIER AIR ADVECTING IN FROM THE NORTH ASSOC WITH SFC HI PRES DIVING SOUTH OUT OF ONTARIO. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... IN JUST ONE DAY...FORECAST HAS SUBSTANTIALLY CHANGED FOR LATE THIS WEEK INTO NEXT WEEKEND. IT WAS PREVIOUSLY THOUGHT THAT A COLD FRONT WOULD SWEEP THRU THE REGION FRI...HOWEVER LATEST MREF DATA SUGGESTS CFROPA COULD BE AS LATE AS SUN. +1-2 STDEV PWAT ANOMALIES HANG ON FROM FRI INTO SUN. WITH THE DELAYED FRONTAL PASSAGE...IT LOOKS LIKE THUR WILL BE DRY...WITH A CHANCE OF CONVECTION FRI/SAT AS SOUPY AIRMASS RETURNS. FRONT MAY EVEN STALL SOMEWHERE CLOSE TO CENTRAL PA...AS MEAN RIDGE STILL REMAINS IN THE SE CONUS AND THUS WILL BE DIFFICULT TO GET FRONT TO PUSH TOO FAR SOUTH OF PA. THIS ALL ADDS UP TO A HIGHLY UNCERTAIN FORECAST FROM DAYS 5-7. && .AVIATION... INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS WILL PEAK BETWEEN 21Z AND 00Z WITH LOCALLY IFR CIGS...VSBYS AND STRONG CONVECTIVE DOWNBURST GUSTS/LLWS FROM THE MORE INTENSE TSRA. OTHERWISE...EXPECT GENERALLY VFR CLOUD CEILINGS WITH AREAS OF MVFR VSBYS AND CIGS IN SHOWERS THROUGH THIS EVENING. FROM LATE EVENING ON...SFC COLD FRONT WILL SLIDE SOUTH OVER CENTRAL PENN. WIDESPREAD MVFR/LOCAL IFR CIGS IN POST FRONTAL STRATO CU WILL BLANKET THE HIGHER TERRAIN OF NORTHERN AND WESTERN PENN. CONDITIONS WILL IMPROVE TO MAINLY VFR CIGS AND VSBYS BY LATE MONDAY MORNING AS THE COLD FRONT MOVES SOUTH OF THE MASON DIXON LINE AND DRIER AIR GRADUALLY ADVECTS SOUTH OVER CENTRAL PENN. && .CTP WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH FOR PAZ004>006-010>012-017>019- 024>028-033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 10 PM SUNDAY. && SHORT TERM...JPV LONG TERM...JPV AVIATION...LAMBERT
Hazardous weather outlook, Aug 14, 4:59 AM EDT, 17 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 459 AM EDT SUN AUG 14 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-150859- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 459 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF PENNSYLVANIA TODAY. THE AREAS MOST LIKELY TO SEE STRONG TO SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS GUSTS ARE THE LOWER AND MIDDLE SUSQUEHANNA RIVER VALLEY...AND THE CENTRAL MOUNTAINS EXTENDING NORTHEASTWARD INTO THE WYOMING VALLEY OF NORTHEAST PENNSYLAVNIA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 6:17 PM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 617 PM EDT SUN AUG 14 2005 PAZ058-142315- SCHUYLKILL- 617 PM EDT SUN AUG 14 2005 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SCHUYLKILL COUNTY THROUGH 715 PM EDT... AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM 4 MILES WEST OF NUREMBURG TO 6 MILES WEST OF SHENANDOAH...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR SHENANDOAH AND NUREMBURG AROUND 625 PM...MAHANOY CITY AROUND 635 PM...SHEPPTON AROUND 640 PM...MCADOO AROUND 655 PM AND HOMETOWN AROUND 700 PM. A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STORMS. ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: LAMBERT
Special weather statement, Aug 14, 7:16 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 716 PM EDT SUN AUG 14 2005 PAZ058-142345- SCHUYLKILL- 716 PM EDT SUN AUG 14 2005 ...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY... AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF MAHANOY CITY...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR MCADOO AROUND 725 PM AND COALDALE AROUND 730 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS. VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: JUNG
Special weather statement, Aug 14, 7:21 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 721 PM EDT SUN AUG 14 2005 PAZ051>053-150015- COLUMBIA-MONTOUR-NORTHUMBERLAND- 721 PM EDT SUN AUG 14 2005 ...A STRONG THUNDERSTORM WILL AFFECT MONTOUR...NORTHUMBERLAND AND COLUMBIA COUNTIES... AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DANVILLE...MOVING EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR CATAWISSA AROUND 735 PM... NUMIDIA...BLOOMSBURG AROUND 745 PM...MAINVILLE AROUND 755 PM AND ALMEDIA AROUND 800 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS. VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER:JUNG
Local storm report, Aug 14, 8:29 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
829 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 5 SE CARLISLE 40.15N 77.14W
08/14/2005 CUMBERLAND PA EMERGENCY MNGR
SEVERAL TREES DOWN BLOCKING ROADS.
0526 PM TSTM WND DMG CORNWALL 40.27N 76.41W
08/14/2005 LEBANON PA EMERGENCY MNGR
NUMEROUS TREES DOWN.
0531 PM TSTM WND DMG 2 SE LEBANON 40.32N 76.40W
08/14/2005 LEBANON PA EMERGENCY MNGR
NUMEROUS TREES DOWN.
&&
PAJSpecial weather statement, Aug 14, 9:14 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 914 PM EDT SUN AUG 14 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-150715- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 914 PM EDT SUN AUG 14 2005 ...SEVERE THUNDERSTORM WATCH CANCELED... THE THREAT FOR SEVERE WEATHER HAS ENDED ACROSS CENTRAL PENNSYLVANIA. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE.
Special weather statement, Aug 14, 9:41 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 941 PM EDT SUN AUG 14 2005 PAZ065-066-150245- LANCASTER-YORK- 941 PM EDT SUN AUG 14 2005 ...A STRONG THUNDERSTORM WILL AFFECT YORK AND LANCASTER COUNTIES... AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SPRY...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR EAST PROSPECT AROUND 950 PM...SHENKS FERRY...SAFE HARBOR...BROGUE AROUND 1000 PM...MILLERSVILLE... SUNNYBURN AROUND 1005 PM...HOLTWOOD AROUND 1010 PM...SMITHVILLE... WILLOW STREET AROUND 1015 PM AND QUARRYVILLE AROUND 1020 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS. VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...EXPECT INTENSE CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER:JUNG
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.